Alert archive / Utah / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 76, NWS Salt Lake City, UT

September 21, 2022Box Elder County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 21, 2022, 6:53 PM MDT for Box Elder County, Utah. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2022, 6:53 PM MDT (00:53 UTC)
Expired
Sep 21, 2022, 7:45 PM MDT
In force
52 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Box Elder County, UT

The radar

The Salt Lake City radar (KMTX), 76 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 21, 12:19 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 0.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2022-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2022-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1986 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

881 
WUUS55 KSLC 220053
SVRSLC
UTC003-220145-
/O.NEW.KSLC.SV.W.0076.220922T0053Z-220922T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
653 PM MDT Wed Sep 21 2022

The National Weather Service in Salt Lake City has issued a

* Severe Thunderstorm Warning for...
  North central Box Elder County in northern Utah...

* Until 745 PM MDT

* At 652 PM MDT, a severe thunderstorm was located 8 miles southwest
  of Snowville, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Snowville, Curlew Junction and Locomotive Springs. 

This includes the following highways...
 Interstate 84 between mile markers 0 and 18.
 Utah Route 30 between mile markers 71 and 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4196 11238 4157 11317 4197 11309 4200 11303
      4200 11239
TIME...MOT...LOC 0052Z 232DEG 28KT 4192 11285 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Church
2 follow-up statements
429 
WWUS55 KSLC 220119
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
719 PM MDT Wed Sep 21 2022

UTC003-220145-
/O.CON.KSLC.SV.W.0076.000000T0000Z-220922T0145Z/
Box Elder UT-
719 PM MDT Wed Sep 21 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR NORTH CENTRAL BOX ELDER COUNTY...

At 719 PM MDT, a severe thunderstorm was located 7 miles northeast of
Snowville, moving northeast at 30 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Snowville, Curlew Junction and Locomotive Springs. 

This includes the following highways...
 Interstate 84 between mile markers 0 and 10.
 Utah Route 30 between mile markers 71 and 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4157 11317 4197 11309 4200 11303 4200 11263
      4179 11272
TIME...MOT...LOC 0119Z 232DEG 28KT 4205 11262 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Church
338 
WWUS55 KSLC 220145 RRA
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
745 PM MDT Wed Sep 21 2022

UTC003-220155-
/O.EXP.KSLC.SV.W.0076.000000T0000Z-220922T0145Z/
Box Elder UT-
745 PM MDT Wed Sep 21 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BOX ELDER COUNTY
HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 800 PM MDT for
northern Utah.

LAT...LON 4157 11317 4197 11309 4200 11303 4200 11263
      4179 11272
TIME...MOT...LOC 0145Z 232DEG 28KT 4217 11242 

$$

Church

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 6:05 PM MDT, 48 minutes earlier.

Area forecast discussion, Sep 21, 6:05 PM MDT, 48 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
605 PM MDT Wed Sep 21 2022

.SYNOPSIS...Severe thunderstorms and flash flooding are likely
across portions of the state today. High pressure will build into
the area for the end of the week and through the weekend.

&&

.UPDATE...After coordination with the Storm Prediction Center,
have dropped the Severe Thunderstorm Watch for areas along and
south of a line from Tooele to Utah to Wasatch Counties and areas
south of here. Have witnessed an intrusion of an axis of dry air
across the west deserts, as 6PM surface analysis indicates
surface dewpoints have fallen into the 30s here. Farther east, a
sharp low-level moisture gradient exists, and surface dewpoints
rise into the 50s generally along/east of I-15, mainly north of
Richfield. As a result, the boundary layer has stabilized within
the dry airmass, and any additional shower/thunderstorm activity
that develops within this airmass will be isolated and generally
non-severe. Farther north, a surface low has formed just west of
the Great Salt Lake. A low-level boundary extends south and east
from the low, and it is this boundary that separates the more
moist, higher instability air from the drier air to the west.
Given continued upper forcing and a vort lobe rotating through NE
Nevada, showers and thunderstorms should continue for the next
couple of hours across northern Utah, focused on the low-level
boundary. Across southern and central Utah, the primary threat is
transitioning from a severe threat to a flood threat, as
additional shower/thunderstorm development with embedded heavy
rainfall is expected to continue through much of the night,
especially along/east of I-15. Per CAMs, the threat should become
increasingly focused across central Utah burn scars overnight. The
previous discussion follows and the existing flood watches still
look good.

&&

.DISCUSSION...All the focus in the short term remains on the this
afternoon through this evening period where multiple weather
hazards ranging from flash flooding to thunderstorms with strong
to damaging winds are possible. Much of southeastern Utah is
outlooked with a moderate risk (category 3 of 4) for flash
flooding through this evening, and a Flash Flood Watch is in
effect. Meanwhile, much of western and northwest Utah is outlooked
for a marginal (1 of 5) to a slight (2 of 5) risk of severe
weather, with damaging wind gusts from thunderstorms being the
primary hazard type. A Severe Thunderstorm Watch is in effect for
much of western and Northern Utah through this evening.

A large upper-level low centered over Northern California is
moving slowly eastward today while deep subtropical moisture is
advecting northward across the state ahead of the trough, with
the deepest moisture in place over southeastern Utah. Meanwhile,
deep layer ascent and shear is increasing over western and
northwestern Utah ahead of the trough, with an area of 50 to 60
knots of shear spreading across the state. The large area of
ascent across southwestern utah will support numerous to
widespread shower and thunderstorm development this afternoon. The
special 18Z sounding from KSLC is indicative of the environment,
with 500-1000 J/kg of CAPE, deep layer sheer to 50 knots. With
this organized thunderstorms are expected with rotating updrafts
capable of producing large hail and damaging wind gusts.
Otherwise, farther south and east, deeper layer moisture, with PW
values over 1 inch will support very efficient rain processes, as
much of that moisture is available lower in the lower levels with
dew points in the mid to upper 50s across southern and eastern
Utah. Heavy rainfall over sensitive slot canyons and normally dry
washes will make flash flooding likely over several basins in
southern Utah this afternoon and evening.

Thunderstorms are expected to diminish in coverage overnight
tonight as instability for daytime heating wanes, bringing an end
to the multi hazard event. The upper level trough axis will still
not pass the forecast area until during the day on Thursday. While
most of the moisture will be swept out to our east tomorrow, there
will remain some showers and thunderstorm chances across eastern
Utah, although not with the same coverage of voracity as today.

Through the weekend and into much of next week, quiescent and
seasonable weather conditions will return. A ridge will redevelop
to our west this weekend, and then slowly build eastward across
the area through early next week. This will largely keep the
forecast area under dry northwesterly flow. By mid to late next
week, as the ridge axis shifts to our east, there is a chance for
some return of moisture and therefore isolated to scattered
showers and thunderstorms.

&&

.AVIATION...KSLC...Showers and thunderstorms with the potential for
gusty and erratic winds, heavy rain, and hail will be possible until
around 00z. Otherwise isolated to scattered showers and storms will
be possible until around 06Z. Winds will primarily be out of the
south before switching to northerly winds tomorrow around 18Z.
Predominantly VFR conditions expected for the period with the
potential of getting MVFR conditions when a storm is overhead.

.REST OF UTAH AND SOUTHWEST WYOMING...Showers and thunderstorms with
the potential for gusty and erratic winds, heavy rain, and hail will
be possible until around 00z. Otherwise isolated to scattered
showers and storms will be possible until around 06Z for most of the
CWA. Scattered storms are possible through mid-morning for central
and southern UT. Primarily southerly winds expected before switching
to diurnal wind changes overnight and into tomorrow. Predominantly
VFR conditions throughout the CWA with the potential of seeing lower
categories when a storm is overhead or nearby. Certain sites such as
KBCE and other valleys have good potential for fog and lowered
ceilings that could put their category into IFR or LIFR. The best
chance for these lowered flight categories is overnight.

&&

.FIRE WEATHER...
A moist southwest flow will remain in place across the area today
as a storm system over the West Coast starts to move inland.
Abundant moisture can be expected over the area, but especially
across southern and eastern Utah where widespread wetting rains
and scattered thunderstorms are expected. Farther north and west,
the airmass will be a bit drier, but isolated to scattered strong
thunderstorms producing gusty winds and hail will be possible
there. Outside of thunderstorms, the western valleys are expected
to see breezy conditions once again this afternoon.

As the storm system lifts across northern Utah late tonight into
tomorrow, the flow will turn westerly and cut off the moisture
surge. This will lead to a quick drying trend with only a few
lingering showers and thunderstorms by tomorrow afternoon. This
drier airmass will remain in place through the early part of next
week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Severe Thunderstorm Watch until 8 PM MDT this evening for UTZ101-
     103>105-107>112.

     Flood Watch until midnight MDT tonight for UTZ113-117-120-121-
     128>131.

     Flood Watch until 9 PM MDT this evening for UTZ122>125-127.

WY...Severe Thunderstorm Watch until 8 PM MDT this evening for WYZ021.

&&

ADeSmet/Church/Cecava

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

In the hours before

Special weather statement, Sep 21, 4:36 PM MDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
436 PM MDT Wed Sep 21 2022

UTZ125-127-128-212315-
South Central Utah UT-Bryce Canyon Country UT-Southern Mountains UT-
436 PM MDT Wed Sep 21 2022

...A strong thunderstorm will impact portions of southwestern
Garfield and northwestern Kane Counties through 515 PM MDT...

At 436 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Hatch, or 28 miles north of Kanab, moving northeast at
35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Henrieville, Bryce Canyon National Park, Tropic, Cannonville, Alton,
Rubys Inn, Long Valley Junction and Kodachrome Basin State Park.

This includes the following highways...
 US Route 89 between mile markers 101 and 108.
 Utah Route 12 between mile markers 7 and 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3736 11246 3748 11257 3782 11216 3772 11199
      3754 11192
TIME...MOT...LOC 2236Z 233DEG 32KT 3743 11243

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

STW
Local storm report, Sep 21, 5:13 PM MDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
513 PM MDT WED SEP 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     FLASH FLOOD      14 WNW BIG WATER        37.11N 111.91W
09/21/2022                   KANE               UT   OTHER FEDERAL

            ROSE FROM 100CFS AROUND 2PM TO 1180CFS AT 225PM. PARIA
            RIVER GAGE NEAR KANAB.

&&

JULIE.A.CUNNINGHAM
Special weather statement, Sep 21, 5:14 PM MDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
514 PM MDT Wed Sep 21 2022

UTZ125-127-128-212345-
South Central Utah UT-Bryce Canyon Country UT-Southern Mountains UT-
514 PM MDT Wed Sep 21 2022

...A strong thunderstorm will impact portions of southwestern
Garfield and northwestern Kane Counties through 545 PM MDT...

At 513 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Hatch, or 30 miles north of Kanab, moving northeast at
30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bryce Canyon National Park, Tropic, Cannonville, Alton and Rubys Inn.

This includes the following highways...
 US Route 89 between mile markers 105 and 108.
 Utah Route 12 between mile markers 7 and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding.

&&

LAT...LON 3736 11246 3752 11252 3777 11222 3767 11208
      3751 11201
TIME...MOT...LOC 2313Z 231DEG 27KT 3747 11242

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

STW
Local storm report, Sep 21, 5:27 PM MDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
527 PM MDT WED SEP 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     FLASH FLOOD      3 SE STOCKTON           40.43N 112.31W
09/21/2022                   TOOELE             UT   EMERGENCY MNGR

            FLOW ALONG SOLDIER CREEK. EVACUATED ONE HOUSE BY SR-36
            AND POTENTIAL ROAD CLOSURE.

&&

JULIE.A.CUNNINGHAM
Special weather statement, Sep 21, 5:55 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
555 PM MDT Wed Sep 21 2022

UTZ101-103-220045-
Eastern Box Elder County UT-Great Salt Lake Desert and Mountains UT-
555 PM MDT Wed Sep 21 2022

...A strong thunderstorm will impact portions of north central Box
Elder County through 645 PM MDT...

At 553 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Park Valley, or 22 miles west of Snowville, moving
east at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Curlew Junction.

This includes the following highways...
 Interstate 84 between mile markers 0 and 2.
 Utah Route 30 between mile markers 68 and 88.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A severe thunderstorm watch remains in effect until 800 PM MDT for
northern Utah.

&&

LAT...LON 4189 11277 4187 11323 4199 11326 4200 11281
TIME...MOT...LOC 2353Z 256DEG 12KT 4198 11315

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Church
Special weather statement, Sep 21, 6:34 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
634 PM MDT Wed Sep 21 2022

UTZ101-103-220115-
Eastern Box Elder County UT-Great Salt Lake Desert and Mountains UT-
634 PM MDT Wed Sep 21 2022

...A strong thunderstorm will impact portions of north central Box
Elder County through 715 PM MDT...

At 634 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles east of Park Valley, or 22 miles southwest of Snowville, moving
northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Snowville and Locomotive Springs.

This includes the following highways...
 Interstate 84 between mile markers 3 and 16.
 Utah Route 30 between mile markers 87 and 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A severe thunderstorm watch remains in effect until 800 PM MDT for
northern Utah.

&&

LAT...LON 4159 11305 4174 11320 4200 11277 4197 11257
      4178 11253
TIME...MOT...LOC 0034Z 234DEG 25KT 4173 11300

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Church

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 6:11 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Kane4 hr
Sep 21, 6:34 PM MDTSpecial Weather StatementSLCBox Elder41 min
Sep 21, 7:17 PM MDTSevere Thunderstorm WarningSLCBox Elder28 min
Sep 21, 7:36 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield4 hr
Sep 21, 7:45 PM MDTSpecial Weather StatementSLCBox Elder45 min
Sep 21, 9:34 PM MDTSpecial Weather StatementSLCCache, Weber41 min
Sep 21, 10:16 PM MDTSpecial Weather StatementSLCSalt Lake44 min
Sep 21, 10:39 PM MDTSpecial Weather StatementSLCDavis51 min
Sep 21, 11:16 PM MDTSpecial Weather StatementSLCCache44 min

Nearby

Severe Thunderstorm Warnings in Utah, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.